Nebraska, 2016

Hail and Damaging Winds in Nebraska, June 29, 2016

June 29, 2016 · NWS LBF · 10 events in 5 counties and zones

A stationary front was again the focus for a cluster of strong to severe storms that rolled south through portions of the north and north central.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A stationary front was again the focus for a cluster of strong to severe storms that rolled south through portions of the north and north central.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 5:28 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 29, 5:28 PM CST, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
628 PM CDT WED JUN 29 2016

.SYNOPSIS...
Issued at 339 PM CDT Wed Jun 29 2016

H5 analysis from earlier this morning had a high
anchored over the four corners with ridging extending north into
swrn Canada. Downstream of the ridge, northwesterly flow extended
from the front ranges east into the Ohio valley. Across the eastern
CONUS, a trough of low pressure extended south from Quebec into the
mid Atlantic. Numerous shortwaves were embedded on the northern and
western periphery of the high. Shortwaves of note were located over
eastern Montana, the western Dakotas, and in the intermountain west
from Nevada into Utah and far southwestern Wyoming. At the surface,
high pressure was located over the upper Mississippi valley. Low
pressure was located over southwestern Kansas with a stationary
front extending north northwest from the low into the southern
Nebraska panhandle and northeastern Wyoming. Further north, a cold
front was located just over the US/Canadian border in southern
Saskatchewan and southern Manitoba. North of this front a
secondary,stronger high pressure was present across central Canada.
Across the high plains this afternoon, skies were mainly clear with
the exception of some convective cloudiness which has developed over
northeastern Wyoming and southwestern South Dakota. Stronger
convection was present over northwestern South Dakota and
southwestern North Dakota. Temperatures as of 3 pm CDT ranged from
80 at Imperial to 86 at Valentine.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 339 PM CDT Wed Jun 29 2016

Northwest flow aloft continues, with plenty of shear and
instability present again this afternoon. Limiting factor this
afternoon and evening for widespread convection is the lack of
forcing, but still expecting that isolated to scattered
thunderstorms developing across the higher terrain to the west and
northwest will congeal into one or two small clusters and could pose
a wind damage threat to a few areas mid to late evening as
they move southeast across the area.

Northwest flow aloft will continue Thursday, and as an upper level
low inches closer to the area from the desert southwest, expecting
that thunderstorm activity will be a little more widespread across
western and southwest Nebraska. Also anticipating an increase in mid
level cloud cover.

.LONG TERM...(Thursday night through Wednesday)
Issued at 339 PM CDT Wed Jun 29 2016

Mid term: Thursday night through Saturday: Temperatures for Friday
and Saturday, coupled with the threat for showers and thunderstorms
Friday night into Saturday are the main forecast concerns. For
Thursday Night, high pressure will build into the eastern Dakotas.
This will lead to low level easterlies and increasing low to middle
cloudiness Thursday night. For the most part, dry conditions are
expected as lift will be focused across the panhandle. In these
areas, upslope conditions will combine with an arriving shortwave
leading to thunderstorm development. ATTM, the main severe threat
will be south and southwest of the forecast area where increased
CAPE exists and INVOF the frontal boundary. Easterly winds will
continue into friday and friday night with a decent chance for
showers and thunderstorms especially in the central and west where
upsloping conditions will be greatest. As for the threat for severe
storms Friday into Friday night, it appears limited ATTM as cloud
cover Friday will limit instability across western and north central
Nebraska. High pressure will transition east on Saturday. At the
same time, a disturbance will track along the stationary front in
Kansas. This will lead to development of showers and thunderstorms
INVOF the front for Saturday. ATTM the favored area for pcpn
Saturday will be across the southern and eastern forecast area. and
have placed my highest pops in these areas. Again, the severe threat
appears limited as the forecast area will be well north of the
stationary front. For both Friday and Saturday, temperatures will be
unseasonably cool thanks to expected cloudiness and easterly
winds.

Long term: Saturday night through Wednesday: Beginning Sunday, the
upper air flow will transition to a more zonal pattern across the
lower 48. This will allow warmer air to move north into the forecast
area from the desert southwest. Highs will trend warmer beginning
Sunday with readings in the 80s. By midweek next week, highs will
reach the lower the middle 90s. The setup for precipitation will
remain favorable into next week given the synoptic pattern, however,
with not much of a frontal boundary in place, it will be difficult
to pin down any rogue convection which does develop during the late
afternoon and evening hours. With this in mind, will hold onto the
init pops for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 627 PM CDT Wed Jun 29 2016

There is a chance the storm activity across SD will dissipate
before reaching Nebraska. This may occur because instability will
decrease this evening. The HRRR model...which worked the best
yesterday...shows the storms holding together and sweeping the
forecast area overnight. The HRRR also shows the storms near
Kimball Neb sweeping through Swrn Neb this evening.

The forecast follows the HRRR model overnight and then the model
consensus for Thursday. Scattered afternoon thunderstorms are
expected to form across Western and North Central Nebraska with
the best chance 21z-00z.

&&

.HYDROLOGY...
Issued at 339 PM CDT Wed Jun 29 2016

The flood warning was cancelled for the North Platte at
Lewellen this morning as the stage has fallen overnight to under 7.5
feet. Elevated river levels will continue along the North Platte
river at Lewellen and North Platte through the weekend and river
statements will continue to be issued on a daily basis.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Taylor
LONG TERM...Buttler
AVIATION...CDC
HYDROLOGY...Buttler
Hazardous weather outlook, Jun 29, 2:48 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT WED JUN 29 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-302100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT WED JUN 29 2016 /248 PM MDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING
ACROSS THE NEBRASKA PANHANDLE AND PORTIONS OF WESTERN AND NORTH
CENTRAL NEBRASKA. THE AREA OF CONCERN IS ALONG AND WEST OF A LINE
FROM AINSWORTH TO NORTH PLATTE. THE MAIN THREAT WITH STORMS THAT
DEVELOP WILL BE DAMAGING WINDS...BUT SOME LARGE HAIL CANNOT BE
RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA THROUGH THE WEEKEND. AT THIS TIME THE
THREAT FOR SEVERE THUNDERSTORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND WEST OF A
LINE FROM AINSWORTH TO NORTH PLATTE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

The radar

The North Platte radar (KLNX), 101 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cherry

When
June 29, 7:44 PM CST
Where
Cherry County, Valentine
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
June 29, 7:46 PM CST
Where
Cherry County, 1.23 mi NE of Valentine
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.880, -100.530

Thunderstorm Wind, Cherry

When
June 29, 7:54 PM CST
Where
Cherry County, 1.01 mi W of Valentine
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.870, -100.570

Tree down near spotter's location.

Thunderstorm Wind, Cherry

When
June 29, 7:56 PM CST
Where
Cherry County, Valentine
Measured
56 kt (64 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.870, -100.550

Thunderstorm Wind, Brown

When
June 29, 8:35 PM CST
Where
Brown County, 0.51 mi W of Ainsworth
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
42.550, -99.860

Thunderstorm Wind, Hooker

When
June 29, 8:05 PM MST
Where
Hooker County, 0.86 mi SW of Mullen
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.040, -101.040

Shingles reported off the roof of a house.

Thunderstorm Wind, Rock

When
June 29, 9:15 PM CST
Where
Rock County, Newport
Measured
50 kt (58 mph) measured gust
Reported by
COOP Observer
Coordinates
42.600, -99.330

Tree branches down from the wind gust.

Thunderstorm Wind, Logan

When
June 29, 9:52 PM CST
Where
Logan County, 7.28 mi WSW of Stapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.440, -100.650

No significant damage reported from this wind gust.

Hail, Logan

When
June 29, 10:07 PM CST
Where
Logan County, 2.81 mi S of Gandy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -100.460

Thunderstorm Wind, Logan

When
June 29, 10:07 PM CST
Where
Logan County, 2.81 mi S of Gandy
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -100.460

No significant damage reported from this wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644185, 644186, 644184, 644187, 644188, 644189, 644190, 644191, 644183, 644192.